Missouri, 2004

Tornadoes and Hail in Missouri, October 29, 2004

October 29, 2004 · NWS EAX · 18 events in 10 counties and zones

9 thunderstorm wind, 5 hail, 4 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$370,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Oct 29, 1:00 PM CST, 3 hours 31 minutes earlier.

Area forecast discussion, Oct 29, 1:00 PM CST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
200 PM CDT FRI OCT 29 2004

.DISCUSSION...

MAIN CONCERN IS THE THREAT OF CONVECTION FOR LATE THIS AFTERNOON AND
TONIGHT. LATEST MOISTURE IMAGERY INDICATES AN UPPER LEVEL LOW IN WRN
SD WITH UPPER TROUGH EXTENDING SOUTHWEST INTO EXTREME SERN CO. AT
THE SURFACE...SFC LOW WAS CENTERED IN NERN SD WITH A DRY LINE
EXTENDING SOUTH INTO EXTREME ERN NEB AND ERN KS. CU FIELD HAS BEEN
DEVELOPING AHEAD OF THE DRY LINE...BUT THE LACK OF STRONG MOISTURE
CONVERGENCE HAS PRECLUDED THE DEVELOPMENT OF THUNDERSTORMS AS OF
EARLY THIS AFTERNOON. DEEP MOIST AXIS APPEARS TO EXTEND FROM SOUTH
CENTRAL KANSAS INTO WCENTRAL MISSOURI WITH DEWPOINTS GRADUALLY
DIMINISHING INTO THE MIDDLE TO UPPER 50S IN THE VICINITY OF THE DRY
LINE.

THE COLD FRONT IN WRN KS WILL QUICKLY RACE EAST AND MERGE WITH THE
DRY LINE THIS EVENING. PREFER MESOETA DEPICTION OF SHEAR AND
INSTABILITY PARAMETERS FOR THIS EVENING. MESOETA...AND MORE SO THE
LATEST 18Z RUC...SUGGESTS THAT THE MOISTURE CONVERGENCE WILL BE WEAK
ALONG THE DRY LINE/CDFRONT WITH CAPES RANGING FROM 500-1200 J/KG.
STRONG SFC-6KM WILL BE PRESENT...GREATER THAN 60 KNOTS...HOWEVER LOW
LEVEL SHEAR PROFILES INDICATE A NEARLY STRAIGHT LINE HODOGRAPH IN
THE VICINITY OF THE FRONT. CHANCE OF SEVERE IS PRESENT ALTHOUGH NOT
EXPECTED TO BE WIDESPREAD. THE STRONG SFC-6KM SHEAR MAY ACTUALLY
IMPEDE STRONG CONVECTIVE DEVELOPMENT WITH SUCH MARGINAL CAPE.
NEVERTHELESS...THE GREATEST THREAT OF CONVECTION WILL BE ACROSS THE
ERN 2/3RDS OF THE CWA WITH SCATTERED DEVELOPMENT BEGINNING ALONG THE
KS/MO BDR LATE THIS AFTERNOON OR VERY EARLY THIS EVENING.

THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING WINDS.
OVERALL...BELIEVE THE GREATEST THREAT OF SEVERE WEATHER TO REMAIN
NORTH OF THE CWA TONIGHT...IN IOWA AND MINNESOTA...IN FAVORABLE AREA
OF STG 110 H3 JET.

ANY THUNDERSTORM ACTIVITY TO MOVE EAST OF THE CWA BY MIDNIGHT WITH
COOLER AND DRIER AIR DRIVING EAST WITH THE AID OF BRISK WEST WINDS.
MESOETA GRIDS SUGGEST THAT SC WILL WRAP CYCLONICALLY SWD ON
SATURDAY. GRIDS ALSO SUGGEST BRISK NORTHWEST WINDS EARLY
SATURDAY...BUT BELIEVE WINDS WILL BE BELOW ADVISORY CRITERIA.

GOOD NIGHT FOR RADIATIONAL COOLING SATURDAY NIGHT WITH MOSTLY CLEAR
SKIES AND LIGHT WINDS. SFC HIGH OVER THE CWA SATURDAY NIGHT WILL
SHIFT EAST ON SUNDAY WITH MILD TEMPERATURES CONTINUING.

DB

PRECIPITATION CHANCES RETURN TO THE FORECAST SUNDAY NIGHT WITH WARM
AIR ADVECTION SPREADING ACROSS THE AREA ON THE NORTHEAST SIDE OF THE
INVERTED SURFACE TROUGH. THE MODEL SOLUTIONS SHOW INCREASING SPREAD
STARTING MONDAY WITH THEIR PROGRESSION OF THE UPPER TROUGH. THE
CONSISTENT TREND HOWEVER...IS FOR THE NORTHERN STREAM WAVE TO CATCH
UP AND PHASE WITH THE SOUTHERN TROUGH...HANGING THIS ELONGATED
FEATURE BACK OVER WESTERN TEXAS AND NORTHERN MEXICO INTO TUESDAY.
HAVE EXTENDED LOW END PRECIPITATION CHANCES THROUGH MONDAY NIGHT FOR
THE SOUTHERN FORECAST SECTION AFTER THE SURFACE TROUGH SHIFTS TO THE
SOUTHEAST AND THE AREA REMAINS UNDER THE WEAK UPPER SHEAR ZONE. THE
SOUTHERN TROUGH WILL SLOWLY SHIFT EAST DURING THE MID-WEEK AND ALLOW
THE CLOUD COVER TO SCOUR OUT BEFORE THE NEXT SURFACE FRONT REACHES
THE AREA LATE IN THE WEEK. TEMPERATURES AT THE START OF THE WORK
WEEK WILL DROP BACK TO NEAR AND EVEN BELOW NORMAL AS THE UPPER
TROUGH DRAGS COOLER AIR SOUTH ACROSS THE NATIONS MIDSECTION.

STOFLET

&&

.PREV DISCUSSION...

430 AM...
MAIN FORECAST CONCERN AT THIS POINT IS SEVERE WEATHER POTENTIAL
TODAY. STRENGTHENING UPPER LEVEL LOW OVER WYOMING THIS MORNING IS
PROGGED TO CONTINUE TO MOVE NORTHEAST TODAY INTO TONIGHT...DRAGGING
A TRAILING COLD FRONT ACROSS THE REGION THIS EVENING. PROFILER
NETWORK IS SHOWING STRONG SOUTHWESTERLY FLOW AHEAD OF THIS SYSTEM
WITH 850MB WINDS OF 50KTS ACROSS CENTRAL KANSAS AND OKLAHOMA. THIS
IS PUSHING 70 DEGREE DEW POINTS INTO NORTHEAST OKLAHOMA/SOUTHERN
MISSOURI. DEW POINTS SHOULD BE IN THE UPPER 60S ACROSS THIS FORECAST
AREA TODAY. EXPECT HIGHS TO BE AROUND 80 DEGREES ACROSS MUCH OF THE
AREA AS WELL WITH 850MB TEMPS AT AROUND 16C.

THERE WILL BE LITTLE IF ANY CAPPING ACROSS THE AREA TODAY...BETTER
POTENTIAL FOR A CAP OCCURS ACROSS THE WESTERN SECTIONS OF THE
FORECAST AREA. GENERALLY FOLLOWING ETA INSTABILITY FIELDS...SHOWING
LI/S IN THE -2 TO -4 RANGE...CAPE INCREASING TO 1000-2000 J/KG AND
STRONG SPEED SHEAR...ESPECIALLY JUST AHEAD OF THE COLD FRONT. EXPECT
ISOLATED TO SCATTERED THUNDERSTORMS TO DEVELOP OVER EXTREME WESTERN
MISSOURI LATE THIS AFTERNOON OR EARLY EVENING AS THE FRONT GETS
CLOSER TO THE BETTER MOISTURE. THUNDERSTORMS SHOULD DEVELOP INTO A
LINE AS THE FRONT QUICKLY MOVES ACROSS THE REGION. WITH THE ABOVE
MENTIONED SEVERE PARAMETERS...MAY SEE SCATTERED STRONG TO SEVERE
THUNDERSTORMS THIS EVENING. PRIMARY THREATS WILL BE LARGE HAIL AND
DAMAGING WINDS WITH UNIDIRECTIONAL WIND PROFILE.

ACTUALLY THE STRONG 50KT SOUTHWESTERLY WINDS AT 850MB AND TIGHT
SURFACE GRADIENT SHOULD PRODUCE REALLY GUSTY WINDS TODAY. AREA MAY
NEED A WIND ADVISORY. WILL HOLD OFF NOW THOUGH...THINKING WE MAY SEE
ENOUGH CLOUDINESS TO NOT ALLOW FULL MIXING.

MODELS ARE STILL SHOWING A SYSTEM MOVING OUT OF THE SOUTHERN PLAINS
SUNDAY NIGHT INTO MONDAY. GIVING MAINLY SOUTHERN INTO CENTRAL AND
EASTERN MISSOURI A SHOT AT SOME OVERRUNNING TYPE RAIN BEGINNING LATE
SUNDAY NIGHT AND CONTINUING INTO MONDAY. MEANWHILE A COLD FRONT IS
PROGGED TO MOVE SOUTH ACROSS THE NORTHERN PLAINS ON MONDAY AS A
SHORTWAVE MOVES THROUGH THE NORTHERN STREAM. HAVE MAINTAINED CHANCE
POPS FOR THE ENTIRE FORECAST AREA ON MONDAY...WITH LINGERING SLIGHT
CHANCE POPS ACROSS MAINLY EASTERN SECTIONS INTO MONDAY NIGHT.

NRR

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
Hazardous weather outlook, Oct 29, 11:47 AM CST, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1247 PM CDT FRI OCT 29 2004

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-301100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW SEVERE THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND THIS
EVENING AS A COLD FRONT SWEEPS QUICKLY EAST ACROSS WESTERN AND
CENTRAL MISSOURI. SHEAR PROFILES ALONG WITH LIMITED INSTABILITY
SUGGESTS THAT THE PRIMARY THREAT WILL BE DAMAGING WINDS. HOWEVER...A
ISOLATED TORNADO CANNOT BE RULED OUT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON
ACROSS EXTREME EASTERN KANSAS...AND SPREAD EAST TO A
MARYVILLE...KANSAS CITY TO MOUND CITY KANSAS LINE BY 7 PM. THE
THUNDERSTORMS WILL MOVE TO A KIRKSVILLE TO MOBERLY TO SEDALIA LINE BY
10 PM. THE THUNDERSTORMS WILL EXIT THE OUTLOOK AREA BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS EVENING
ACROSS THE OUTLOOK AREA.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.

In the hours before

Special weather statement, Oct 29, 4:10 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
510 PM CDT FRI OCT 29 2004

KSZ057-060-MOZ005>008-014>017-021>025-029>033-037>040-043>046-053-
054-300300-
ADAIR MO-BATES MO-CALDWELL MO-CARROLL MO-CASS MO-CHARITON MO-CLAY MO-
CLINTON MO-COOPER MO-DAVIESS MO-GRUNDY MO-HARRISON MO-HENRY MO-
HOWARD MO-JACKSON MO-JOHNSON MO-LAFAYETTE MO-LINN MO-LINN KS-
LIVINGSTON MO-MACON MO-MERCER MO-MIAMI KS-PETTIS MO-PUTNAM MO-
RANDOLPH MO-RAY MO-SALINE MO-SCHUYLER MO-SULLIVAN MO-
510 PM CDT FRI OCT 29 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 871...IN
EFFECT UNTIL 1000 PM CDT FRIDAY EVENING. THIS TORNADO WATCH INCLUDES
THE FOLLOWING COUNTIES...

IN MISSOURI:

ADAIR...BATES...CALDWELL...CARROLL...CASS...CHARITON...CLAY...
CLINTON...COOPER...DAVIESS...GRUNDY...HARRISON...HENRY...HOWARD...
JACKSON...JOHNSON...LAFAYETTE...LINN...LIVINGSTON...MACON...MERCER...
PETTIS...PUTNAM...RANDOLPH...RAY...SALINE...SCHUYLER AND SULLIVAN.

IN KANSAS:

LINN AND MIAMI.

SOME CITIES IN THIS TORNADO WATCH INCLUDE BETHANY...BOONVILLE...
BUTLER...CHILLICOTHE...CLINTON...HARRISONVILLE...KANSAS CITY...
KIRKSVILLE...MARSHALL...MOBERLY...PAOLA...SEDALIA...TRENTON AND
WARRENSBURG.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE HAIL...
AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE
WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

MJ

The radar

The Des Moines radar (KDMX), 163 km away, was scanning. The volume nearest the first event began at 22:33 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 5 hail, 4 tornado. Local standard time, as filed.

Hail, Harrison

When
October 29, 4:31 PM CST
Where
Harrison County, 1 mi N of Bethany
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.283, -94.033

Hail, Daviess

When
October 29, 4:44 PM CST
Where
Daviess County, 1 mi N of Coffey
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
40.117, -94.000

Thunderstorm Wind, Daviess

When
October 29, 4:44 PM CST
Where
Daviess County, 1 mi N of Coffey
Measured
57 kt (66 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
40.117, -94.000

Thunderstorm Wind, Mercer

When
October 29, 5:15 PM CST
Where
Mercer County, Princeton
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.400, -93.583

A tree three feet in diameter downed by thunderstorm winds.

Hail, Mercer

When
October 29, 5:15 PM CST
Where
Mercer County, Princeton
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.400, -93.583

Thunderstorm Wind, Jackson

When
October 29, 5:30 PM CST
Where
Jackson County, 2 mi E of Independence
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
39.083, -94.400

8 to 12 inch diameter tree downed.

Thunderstorm Wind, Johnson

When
October 29, 5:35 PM CST
Where
Johnson County, Holden
Measured
65 kt (75 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
38.717, -94.000

Damage to several buildings.

Thunderstorm Wind, Daviess

When
October 29, 5:40 PM CST
Where
Daviess County, 1 mi W of Gallatin
Measured
57 kt (66 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.917, -93.983

6 to 8 inch tree limbs down.

Hail, Grundy

When
October 29, 5:45 PM CST
Where
Grundy County, Trenton
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.083, -93.617

Thunderstorm Wind, Johnson

When
October 29, 5:50 PM CST
Where
Johnson County, Warrensburg
Measured
65 kt (75 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
38.767, -93.750

Power lines and 10 inch diameter trees downed.

Tornado, Johnson

When
October 29, 5:53 PM CST to 5:58 PM CST
Where
Johnson County, 2 mi SSW of Warrensburg
Rating
F0
Path length
1 mi
Path width
50 yd
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
38.733, -93.767

Tornado touchdown reported near 251 and BB Highway...2 southwest of Warrensburg. Barn partially destroyed. Tornado dissipated just south of Warrensburg.

Thunderstorm Wind, Johnson

When
October 29, 6:02 PM CST
Where
Johnson County, 5 mi E of Warrensburg
Measured
65 kt (75 mph) estimated gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
38.767, -93.650

Tractor trailer blown over on U.S. Highway 50 between Warrensburg and Knob Noster.

Hail, Putnam

When
October 29, 6:05 PM CST
Where
Putnam County, Unionville
Measured
0.88 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
40.483, -93.000

Tornado, Johnson

When
October 29, 6:15 PM CST to 6:16 PM CST
Where
Johnson County, 7 mi NNE of Knob Noster
Rating
F1
Path length
1 mi
Path width
50 yd
Reported by
NWS STORM SURVEY
Coordinates
38.867, -93.517

Tornado touched down just inside the Johnson county line...southwest of the intersection of F/BB/NN Highway. It then tracked northeast into Pettis county. Trees were downed by the tornado.

Thunderstorm Wind, Sullivan

When
October 29, 6:15 PM CST
Where
Sullivan County, Newtown
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
40.383, -93.333

Power lines down.

Tornado, Pettis

When
October 29, 6:16 PM CST to 6:28 PM CST
Where
Pettis County, 8 mi WSW of Houstonia
Rating
F1
Path length
9 mi
Path width
50 yd
Property damage
$300,000
Reported by
NWS STORM SURVEY
Coordinates
38.850, -93.500

Tornado crossed into Pettis county near the intersection of F/BB/NN Highways. Two homes were damaged along Blackwater Chapel Road. Trees and power lines also down. Tornado then tracked northeast to Highway 127 just south of NN...where a shed was destroyed and grain bins damaged. Tornado proceeded to enter Saline county just west of K Highway.

Tornado, Saline

When
October 29, 6:28 PM CST to 6:31 PM CST
Where
Saline County, 4 mi ESE of Sweet Spgs
Rating
F1
Path length
0.5 mi
Path width
50 yd
Property damage
$20,000
Reported by
NWS STORM SURVEY
Coordinates
38.950, -93.350

Pettis county Tornado crossed into Saline county just west of Highway K. Then damaged a house near K Highway and County Road 330 before dissipating.

Thunderstorm Wind, Sullivan

When
October 29, 6:30 PM CST
Where
Sullivan County, 6 mi W of Milan
Measured
65 kt (75 mph) estimated gust
Property damage
$40,000
Reported by
LAW ENFORCEMENT
Coordinates
40.200, -93.233

Mobile home destroyed and grain bin knocked down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyThe tornado archive for Missouri, 2004Warnings in Missouri, October 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5426583, 5426579, 5426580, 5426677, 5426678, 5426584, 5426672, 5426581, 5426582, 5426673, 5426674, 5426675, 5426680, 5426676, 5426682, 5426679, 5426681, 5426683.